Can gynecomastia be caused by taking supplements? What other side effects might I be facing?

I started taking Opti-men in 10/28/2015 and ended in 04/26/2016, when I read in newspaper, that in town, where I bought it, food inspectors found it unsafe supplement, which contain unsafe materials like: “magnesium aspartate and molybdenum A.A. chelate, iron chelate.”. Too bad, that in that time of period, I already took 156 pills. I'm now 18 years old, could my gynecomastia from it? Are where any other side effects too? Is it possible to somehow fix my gynecomastia with drugs, without surgery?

Doctor Answers 5

Gynecomastia. Causes

I appreciate your concern, but physical exam would be helpful. However, Supplements containing any form of anabolic steroids can cause Gynecomastia. Mild Gynecomastia is usually treated by liposuction alone. The scars are small and well hidden. Insurance may or may not cover it, depends on your policy. Check out the link below to an article I wrote about Gynecomastia, as you may find it helpful. Seek out a board certified plastic surgeon in your area, good luck!


New York Plastic Surgeon
5.0 out of 5 stars 24 reviews

Supplements and gynecomastia

First, supplements are not FDA regulated so who knows what us actually in them? Steroids, whether formulated or naturally derived, can cause gynecomastia so you should wait and assess whether any changes are reversible. It would also be wise to see an endocrinologist in consultation. If the condition does not imorove, then surgery would be the treatment of choice. 

Gynecomastia

Amazingly enough about one third of the patients I see for this operation have a direct link to taking steroids or some form of "supplements". It's very sad that people do not know about this. The only treatment I am aware of is number one stop taking whatever you're taking and give it a full year and see if it improves. If not it is a surgery problem which can be performed through a tiny little Spot inside your armpit with no visible scar on the chest

Sherwood Baxt, MD
Paramus Plastic Surgeon
3.7 out of 5 stars 24 reviews

Can gynecomastia be caused by taking supplements?

Yes, (although I cannot comment on the specific supplement you have utilized), gynecomastia can be caused by certain supplements, drugs, medications… In my opinion, persistent gynecomastia is best (most effectively/predictably) treated surgically;  most often the procedure involves  near complete excision of glandular tissue, possibly with liposuction of peripheral adipose t issue as well. I hope this, and the attached link, helps.  Best wishes.

About Gynecomastia and the Treatment Options

Several common factors can cause gynecomastia including excessive levels of #estrogen, natural #hormone changes, use of recreational drugs or alcohol, medications and their associated side effects, and, various health conditions. Also, there are different types of #gynecomastia.

According to official statistics, 36% of adult young men and 57% of older #adult men in the United States have this medical condition in one of the four grades.
About 200,000 to 3 million cases of #gynecomastia are being reported every single year. So if you have #breast #enlargement and you feel you're an exception, please understand that 1 in 3 young adult #men and 1 in 2 older adult men are just like you and have breast enlargement.

There are three types of surgical #treatment #options available that treat gynecomastia. Your board-certified plastic surgeon will recommend the type best suited for you. The most important decision to be made before performing any surgical procedure is determining whether you are an ideal #candidate.

Jed H. Horowitz, MD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 96 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.